Tornadoes · United States · North Dakota · 2020

Unrated tornado, Merricourt, North Dakota, June 7, 2020

This Unrated tornado ran 0.4 miles across Dickey County on June 7, 2020, touching down at 7:20 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
June 7, 2020
Touchdown
7:20 PM CDT (00:20 UTC)
Lifted
7:21 PM CDT (00:21 UTC)
On the ground
1 minutes
Path length
0.4 miles (0.7 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Dickey County
Touchdown point
46.260, -98.980
Lift-off point
46.263, -98.972
Record number
2006071820-01

What the Weather Service recorded

A variety of upper level short-wave troughs combined with a surface trough and frontal boundary to produce thunderstorms during the late afternoon, evening, and late night hours. A very unstable and highly sheared atmosphere allowed many of the storms to become severe, with large hail, damaging wind gusts, and two tornadoes. Some of the wind gusts were very strong with estimated speeds up to 90 mph, causing severe damage to buildings in McIntosh, Dickey, and Morton counties. Tornadoes occurred in McIntosh and Dickey counties. The tornadoes produced no damage to evaluate and so by National Weather Service policy they were both rated EF Unknown. The largest hail reported was the size of tennis balls, which occurred early in the episode over McIntosh County.

The tornado touched down in a field west-northwest of Merricourt, in the northwest corner of Dickey County. There was no damage to evaluate and so by National Weather Service policy the tornado is rated EF Unknown.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at Jun 7, 7:06 PM CDT, 14 minutes earlier.

Area forecast discussion, Jun 7, 7:06 PM CDT, 14 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
706 PM CDT Sun Jun 7 2020

.UPDATE...
Issued at 705 PM CDT Sun Jun 7 2020

In collaboration with SPC we extended the Tornado Watch further
west into Emmons/Kidder/Foster counties.

Severe convection continues along a line from eastern Emmons
through Kidder and into Foster county and east. With the Linton
observation in Emmons county showing dew points in the upper 60s,
this may indicate the area for surface based convection extends
further west than the current watch, especially with effective SRH
in the 150-200 m2/s2 range extending into south- central North
Dakota.

UPDATE Issued at 528 PM CDT Sun Jun 7 2020

Issued a Flash Flood Watch for Dickey, LaMoure, and McIntosh
counties until 09Z Monday morning.

With the potential for convection to re-develop almost
continuously over the southern James River Valley counties
tonight, excessive rainfall may become a concern. An 850mb jet is
expected to develop this evening over eastern South Dakota and
nose into southeast North Dakota. Guidance indicates this jet
persisting until around 9Z when it begins to shift off to the
east. This will provide continuous convective initiation along the
mostly stationary surface trough and convergence zone. With
convective mean wind parallel to this initiating boundary and PWat
values in the 1.5" to 1.75" range, flash flooding may become an
issue as efficient rain producing convection moves over the same
areas through the night.

UPDATE Issued at 306 PM CDT Sun Jun 7 2020

Update for Tornado Watch issued in Foster, Stutsman, Logan,
McIntosh, LaMoure, and Dickey counties until 03Z.

&&

.SHORT TERM...(This evening through Monday)
Issued at 205 PM CDT Sun Jun 7 2020

Severe thunderstorms with the potential for all hazards in the
southern James River Valley and the potential for large hail and
damaging wind gusts further west highlight the short-term forecast
period.

This afternoon, a deep trough was over the Pacific Northwest
states with active southwest flow and embedded shortwaves over the
central Rockies through the Northern Plains. The earlier occluded
shortwave was continuing northward through central Saskatchewan.
Upstream, mid-level vort maxes were evident ejecting through the
broad parent trough with lee cyclogenesis and pressure falls
detected in western South Dakota and northeast Wyoming. Further
east, a somewhat diffuse pressure trough axis was extended from
western Nebraska into east-central North Dakota. A pseudo- cold
front was placed further west, extending from southeast
Saskatchewan through southwest North Dakota.

As mid-level ascent continues through this afternoon (evident by
thin cirrus streaming over the Northern Plains on visible
satellite imagery), increased convergence along both the pre-
frontal trough and the frontal boundary further west should be the
impetus for convective initiation late this afternoon.

In southeast North Dakota, convection should develop along the
prefrontal trough in an environment of surface dew points in the
65-70 F range under steep mid-level lapse rates of at least 7
C/km. With strong mid-level flow, EBWD of 40-50 kts will
contribute to create an environment conducive to supercells
capable of large hail and damaging wind gusts. The tornado
potential is somewhat more uncertain given the mostly
unidirectional flow in the lower levels and the likely mixing of
what was a shallow low level moisture profile on the 12Z ABR raob.
The tornadic (and overall severe) potential will depend on the
persistence of initially discrete cells with the likely rapid
initiation along the boundary. For the forecast area, the overlap
of greater effective SRH and LCL's for tornado potential will be
centered on LaMoure/Dickey counties with less certainty
immediately west and north. The additional threat will be heavy
rainfall with precipitable water in our southeast around or
greater than 1.50". The non-zero potential for training, and thus
a flash flood threat, exists if the intimating boundary lingers
over the JMV through the evening. Though confidence in this isn't
exactly high, this will need to be watched closely as the event
goes on.

Further west, more isolated convection should develop along the
currently stalled frontal boundary later this afternoon and move
through southwest North Dakota. Though weaker mid-level lapse
rates and more dry boundary layer moisture profiles will be
present, strong deep layer shear will provide a severe environment
capable of large hail and damaging wind gusts.

Convection continues into early Monday morning, though severe
potential will decrease around or after midnight as the atmosphere
stabilizes and convection mostly shifts off to the north/east.
Scattered showers may persist through Monday in the west as
cyclonic flow circulates overhead. Weak lapse rates should keep
the lightning potential lower. With a cold front trekking across
the state, temperatures will be cooler, especially in the west.
Highs in the mid 60s west to mid 80s in the southern James River
Valley are expected. The frontal boundary which will be present in
the far eastern Dakotas should kick off convection again Monday
afternoon, but well east of the forecast area.

.LONG TERM...(Monday night through Sunday)
Issued at 205 PM CDT Sun Jun 7 2020

Closed upper level low lingers over south central Canada Tuesday and
Wednesday, along with a mid level trough slow to push east across
the Great Plains. These features will maintain a chance for showers
or thunderstorms for the middle of the week, along with cooler
temperatures.

Upper level ridge and surface high pressure then build into the
region later in the week, bringing dry weather and a warming trend.
This continues into the following weekend as the ridge continues
east into the central CONUS.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 705 PM CDT Sun Jun 7 2020

A cold front across central North Dakota will move very slowly east
tonight. The front will be the focus for widespread thunderstorms
east of a KMOT-KBIS line. Widely scattered thunderstorms are
expected west of KBIS-KMOT.

Otherwise mainly vfr conditions are expected, except MVFR at KXWA
after 12z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 4 AM CDT Monday for NDZ048-050-051.

&&

UPDATE...AE
SHORT TERM...AE
LONG TERM...NH
AVIATION...WAA
Hazardous weather outlook, Jun 7, 6:53 PM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
653 PM CDT Sun Jun 7 2020

NDZ001-002-009-090000-
Divide-Burke-Williams-
653 PM CDT Sun Jun 7 2020

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-010>013-017>022-031>035-040>045-090000-
Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-McKenzie-
Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-
Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
653 PM CDT Sun Jun 7 2020 /553 PM MDT Sun Jun 7 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Isolated to scattered severe thunderstorms are possible across
portions of west and central North Dakota this evening. The main
hazards will be large hail up to two inches in diameter and
damaging wind gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed.

NDZ023-025-036-037-046-047-090000-
Wells-Foster-Kidder-Stutsman-Emmons-Logan-
653 PM CDT Sun Jun 7 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Isolated to scattered severe thunderstorms are possible across
portions of west and central North Dakota this evening. The main
hazards will be large hail up to two inches in diameter and
damaging wind gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed.

NDZ048-050-051-090000-
La Moure-McIntosh-Dickey-
653 PM CDT Sun Jun 7 2020

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Tonight

A flash flood watch has been issued for Lamoure, Dickey and
McIntosh counties through tonight. See www.weather.gov/bis for
details.

Numerous severe thunderstorms are expected across the southern
James River Valley this evening. The main hazards will be a few
tornadoes, destructive hail up to baseball size, and destructive
wind gusts up to 80 mph. Very heavy rainfall is also likely with
the storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed.

In the hours before

Local storm report, Jun 7, 6:46 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TORNADO          2 W ASHLEY              46.04N 99.42W
06/07/2020                   MCINTOSH           ND   LAW ENFORCEMENT

            MCINTOSH COUNTY SHERIFFS OFFICE CONFIRMED
            TORNADO.

&&

MJ
Local storm report, Jun 7, 7:12 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
712 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             4 W ASHLEY              46.04N 99.46W
06/07/2020  E1.75 INCH       MCINTOSH           ND   PUBLIC

            RELAYED VIA OUR COOP OBSERVER IN ASHLEY.

&&

RK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Bismarck Municip, ND (KBIS), 00:00Z

0.3 hours before the tornado, 144 km from the path. June 8, 2020.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 348 joules per kilogram, CIN -115, lifted condensation level 2686 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-06-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 30 square meters per square second, 0 to 6 km bulk shear 58 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-115 J/kg
Surface CAPE
606 J/kg
Mixed-layer LCL
2686 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9
0-3 km lapse rate
8.5 K/km

Open this sounding in Storm Lab

Bismarck Municip, ND (KBIS), 12:00Z

11.7 hours after it, 144 km from the path. June 8, 2020.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 169 joules per kilogram, CIN -215, lifted condensation level 1091 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-06-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -16 square meters per square second, 0 to 6 km bulk shear 50 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-215 J/kg
Surface CAPE
12 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

The surface observations

Oakes (2D5), 70 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Aberdeen radar (KABR), 100 km away, was scanning. The volume nearest the touchdown began at 00:21 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2020 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are

The other tornadoes of June 7, 2020

10 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 73:30 PM EDTEF0Columbia, FL1.4100
June 73:40 PM EDTEF0Lake, FL0.025
June 74:05 PM EDTEF0Union, FL0.025
June 76:41 PM EDTEF0Lake, FL0.520
June 76:05 PM CDTEF1Hyde, SD0.450
June 76:17 PM CDTEF1Faulk, SD1.070
June 76:25 PM CDTEF1Faulk, SD0.7150
June 76:45 PM CDTUnratedMcIntosh, ND0.230
June 78:30 PM CDTEF0Brown, SD5.350
June 78:52 PM CDTEF0Nelson, ND0.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.